Catheter-directed thrombolysis (CDT) for the treatment of acute pulmonary embolism (PE) has gained popularity in recent years, but potential complications during the procedure and their management are not frequently discussed in the literature. In this case report, we describe the clinical dilemma regarding the postoperative anticoagulation management of a 60-year-old male who developed cardiac perforation during a CDT of an acute saddle PE. Early resumption of systemic heparin in such cases may help in clot resolution; however, it can worsen the hemopericardium. On the other hand, delaying restarting heparin may help in healing of the cardiac perforation but can lead to clot propagation. As the chest tube output was minimal initially, anticoagulation was started, which, however, led to disastrous outcome. With limited published medical literature to help guide such a complex situation, it may be prudent to carefully weigh the risks and benefits of resuming systemic heparin versus delaying it for 1-2 days to allow for definitive resolution of the cardiac perforation.
|Number of pages
|Published - Jul 1 2018
- Cardiac tamponade
- Catheter-directed thrombolysis
- Saddle pulmonary embolism
ASJC Scopus subject areas
- Pulmonary and Respiratory Medicine